Idaho, 2002

Heavy Snow in Idaho, December 12 to 13, 2002

December 12 to 13, 2002 · NWS OTX · 1 event in 1 county or zone

Heavy snow fell over the mountains of the northern Idaho panhandle, generally above 4000 feet. 9".

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy snow fell over the mountains of the northern Idaho panhandle, generally above 4000 feet. Snowfall totals include: Schweitzer Bowl SNOTEL...20", Hidden Lake SNOTEL...19", Bear Mountain SNOTEL...14", and the Mosquito Ridge SNOTEL...9".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 2:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 12, 2:30 PM PST, 3 hours 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST THU DEC 12 2002

.SYNOPSIS...THE WET PATTERN WILL CONTINUE ACROSS EASTERN WASHINGTON
AND NORTH IDAHO FOR THE NEXT SEVERAL DAYS. A SERIES OF STORMS WILL
BRING RAIN TO THE VALLEYS AND SNOW TO THE HIGHEST MOUNTAIN ELEVATIONS
THROUGH THE WEEKEND.

.TONIGHT-SUNDAY...WARM AIR HAS INFILTRATED THE INLAND NORTHWEST
ALLOWING TEMPERATURES TO RISE INTO THE 40S AND LOWER 50S IN MANY
LOCATIONS. FREEZING LEVELS HAVE RISEN TO BETWEEN 5000 AND 6000 FEET.
A COLD FRONT IS MOVING THROUGH WESTERN WASHINGTON THIS AFTERNOON AND
WILL MOVE EASTWARD ACROSS THE CASCADES LATER THIS AFTERNOON AND INTO
THE REMAINDER OF EASTERN WASHINGTON AND NORTH IDAHO THIS EVENING.
WITH THE WARM TEMPERATURES ACROSS THE REGION PRECIPITATION SHOULD BE
MOSTLY IN THE FORM OF RAIN. EXCEPTIONS WILL BE ACROSS THE NORTHEAST
MOUNTAINS AND THE IDAHO PANHANDLE MOUNTAINS TONIGHT WHERE MODERATE
UPSLOPE WINDS WILL PRODUCE SIGNIFICANT SNOWFALL AMOUNTS ABOVE 4000
AND 5000 FEET. THEREFORE...WILL ISSUE A HEAVY SNOW WARNING FOR THOSE
AREAS FOR TONIGHT THROUGH FRIDAY MORNING. THERE WILL BE A SHORT LIVED
BREAK ON FRIDAY WITH SOME CLEARING...BUT ALSO A FEW LINGERING
SHOWERS. ANOTHER STRONG WARM FRONT MOVES UP FROM THE SOUTH INTO
EASTERN WASHINGTON AND NORTH IDAHO ON FRIDAY NIGHT AND SATURDAY. THIS
WILL ONCE AGAIN RAISE SNOW LEVELS AND BRING WARM AIR TO THE REGION
PRODUCING RAIN ACROSS MOST AREAS. IN ADDITION...BREEZY TO WINDY
CONDITIONS CAN BE EXPECTED. THIS PATTERN THEN CONTINUES THROUGH
SUNDAY FOR A WARM AND WET WEEKEND. CC

.MONDAY-THURSDAY...AS PER LATEST GFS SIGNIFICANT SURFACE LOW
POSITIONING ITSELF NEAR SOUTHERN BRITISH COLUMBIA RESULTING IN A
DECENT ENOUGH NORTH TO SOUTH PRESSURE GRADIENT TO ALLOW WINDY WORDING
FOR THE SUNDAY NIGHT INTO MONDAY MORNING TIME PERIOD...FOR BREVITY
JUST PUT WINDY WORDING IN EVERYWHERE ON MONDAY. AFTER THAT THE MOIST
WEST OR SOUTHWEST FLOW NEVER REALLY SHUTS OFF ENOUGH TO PULL OUT ANY
PRECIPITATION WORDING SO KEEP FAIRLY SIMILAR WARMER THAN AVERAGE
OVERNIGHT LOWS AND DAYTIME HIGHS WITH THE HIGHEST POPS OVER THE
NORTHEAST MOUNTAINS OF WASHINGTON AND PARTS OF THE NORTHERN IDAHO
PANHANDLE EACH DAY.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 035/040/037/046/038/040 859955
COE 036/040/037/042/038/040 959955
PUW 038/043/039/048/038/041 858955
LWS 040/048/045/051/041/046 878956
CQV 037/042/037/046/039/041 +49965
SPT 035/038/034/047/037/040 +59965
WWP 036/038/035/041/036/039 +59965
EAT 035/039/036/052/035/042 738955
MWH 037/043/038/053/037/045 748945
OMK 033/038/035/050/034/039 93+955

.OTX...HEAVY SNOW WARNING ID ZONE 1, 4 AND WA ZONE 37 TONIGHT THROUGH
FRIDAY MORNING.
Hazardous weather outlook, Dec 12, 3:00 PM PST, 3 hours before
IDZ001>004-026-027-WAZ031>038-041>044-131430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PST THU DEC 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE... TODAY

A HEAVY SNOW WARNING CONTINUES THIS MORNING OVER THE MOUNTAINS OF
NORTHEAST WASHINGTON AND NORTH IDAHO ABOVE 5000 FEET. ADDITIONAL
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES. THE PRECIPITATION WILL
TAPER OFF TO SPOTTY SHOWERS BY MIDDAY. SEE THE LATEST HEAVY SNOW
WARNING (WWUS46 KOTX WSWOTX) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

A COUPLE OF STRONG PACIFIC STORMS WILL AFFECT THE INLAND NORTHWEST
BETWEEN SATURDAY AND SUNDAY. EACH STORM WILL BE CAPABLE OF PRODUCING
40-50 MPH WIND GUSTS IN THE MOUNTAINS. ALTHOUGH SNOW LEVELS WILL BE
TOO HIGH FOR SIGNIFICANT SNOW ON SATURDAY...COOLER AIR ASSOCIATED
WITH THE SUNDAY SYSTEM COULD RESULT IN 6-12 INCHES OF SNOW OVER THE
NORTHERN CASCADES ABOVE 4000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Boundary/Bonner/ X Nw Kootenai

When
December 12, 6:00 PM PST to December 13, 6:00 AM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2002Every state in 2002This day in weather historyWarnings in Idaho, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327349.